North Carolina, 2006

Hail and Damaging Winds in North Carolina, August 30, 2006

August 30, 2006 · NWS RAH · 12 events in 7 counties and zones

8 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 30, 10:43 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 30, 10:43 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1143 AM EDT WED AUG 30 2006

.SYNOPSIS...
THE WIND SHIFT BOUNDARY HAD SHIFTED INTO THE WESTERN AND NORTHERN
PIEDMONT OF NC AT LATE MORNING. WATER VAPOR SATELLITE IMAGERY
INDICATED A DEEP PLUME OF MOISTURE SURGING NORTHWARD FROM FL INTO
THE MID ATLANTIC STATES... AHEAD OF THE MID LEVEL TROUGH MOVING
EAST THROUGH THE MID MISSISSIPPI VALLEY.
&&

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

IT APPEARS ONE FOCUS FOR DEEP CONVECTION THIS AFTERNOON WILL
LIKELY BE THE WIND SHIFT BOUNDARY THAT HAD BECOME NEARLY
STATIONARY OVER NW-N SECTIONS OF THE PIEDMONT AT LATE MORNING.
SURFACE STREAMLINES INDICATE THAT VERY DEEP LOW LEVEL MOISTURE
WILL CONTINUE TO FEED INTO THE BOUNDARY FROM THE SOUTH... WITH
CURRENT DEW POINTS IN THE MID 70S OVER SOUTH CENTRAL AND SE NC.
PWS WERE IN EXCESS OF 2 INCHES ALONG AND NEAR THE BOUNDARY.
STRONG SURFACE HEATING SOUTH OF THE BOUNDARY SHOULD CONTINUE TO
DESTABILIZE THE AIR MASS WITH MU CAPES OF 1500 TO 2000 J/KG
EXPECTED.

A WEAK SURFACE LOW (1011 MB) WAS ANALYZED NEAR GSP AT 1100 AM...
AND SHORT TERM MODELS SUGGEST THAT THIS WEAK WAVE WILL PROMOTE
DEEP CONVECTION DEVELOPMENT THIS AFTERNOON AND EVENING AS IT
SLOWLY MOVES EAST ALONG THE BOUNDARY. SEVERAL UPPER LEVEL IMPULSES
SEEN IN THE WATER VAPOR IMAGERY IN THE SW FLOW ALOFT WILL ALSO AID
IN LIFT.

WE WILL CARRY LIKELY POP THIS AFTERNOON THROUGH AT LEAST 06Z
TONIGHT. QPF BASIN AVERAGE SHOULD BE IN THE RANGE OF 0.50 OF AN
INCH... WITH LOCAL AMOUNTS NEAR 2 INCHES NEAR THE BOUNDARY WITH TRAINING
OF STORMS.

FLASH FLOOD GUIDANCE VALUES OF 3 INCHES IN AN HOUR... 4-5 INCHES
IN 3 HOURS... AND 4-6 IN 6 HOURS WOULD PRODUCE FLASH FLOODING.
URBAN AREAS COULD TAKE ONLY 1.5 IN AN HOUR TO BEGIN TO PRODUCE
FLOODING. DUE TO THE RECENT VERY DRY 30 DAY PERIOD... FLASH
FLOODING IS NOT EXPECTED TO BE AN ISSUE TODAY... UNLESS TRAINING
OF CELLS DEVELOPS OVER URBAN AREAS.

HIGHS IN THE MID TO UPPER 80S NW RANGING TO LOWER 90S SE-S LOOKS
ON TARGET. &&

.CLIMATE/HYDROLOGY...

RAINFALL DURING AUGUST HAS GENERALLY AVERAGED ONLY 5 TO 25
PERCENT OF NORMAL... EXCEPT 50 TO 75 PERCENT OF NORMAL IN LOCALIZED
AREAS OF THE SOUTHERN AND WESTERN PIEDMONT EAST ACROSS THE
SANDHILLS. IT IS AN IMPORTANT FACT THAT IT HAS BEEN VERY DRY
VIRTUALLY OVER ALL OF CENTRAL AND EASTERN NORTH CAROLINA IN THE
PAST 30 DAYS. STREAM FLOW AND INFLOWS INTO AREA RESERVOIRS WAS
RUNNING WELL BELOW NORMAL.

RAINFALL TOTALS FROM SELECTED COOPERATIVE AND NWS SITES AUGUST 1
THROUGH 12Z AUGUST 30TH INCLUDE:

CENTRAL AND NORTHEAST

DURHAM...            0.10.
ROANOKE RAPIDS...    0.11.
RALEIGH (NCSU/NWS).. 0.42.
ROXBORO...           0.65.
APEX...              0.83.
CARY...              1.05.
ROCKY MOUNT...       1.05.
RALEIGH (4NNE)...    2.55.
RDU ASOS...          2.27.
JOHN H KERR DAM...   0.42.
JORDAN DAM...        1.60.

NORTHWEST

BURLINGTON ASOS      1.16.
GREENSBORO ASOS...   2.39.
WINSTON-SALEM...     2.50.
YADKIN COLLEGE...    3.45.

SOUTH AND EAST

CLINTON...           0.95.
LAURINBURG...        2.70.
ALBEMARLE...         3.65.
FAYETTEVILLE ASOS... 4.79.

STREAM FLOWS AND RESERVOIR LEVELS HAVE BEEN DECREASING SINCE MID
JULY. INFORMATION COURTESY OF OUR SERVICE HYDROLOGIST (MLM)
INDICATED THAT JOHN H KERR RESERVOIR WAS 3.2 FEET BELOW THE TARGET
LEVEL MEANING THAT IT CAN TAKE QUITE A BIT OF RUNOFF BEFORE
REACHING NEAR FULL POOL AGAIN. ONLY 0.42 OF RAIN HAD BEEN RECORDED
IN AUGUST THUS FAR... 7TH DRIEST IN 77 YEARS.

FALLS LAKE NEAR RALEIGH HAD 88 PERCENT OF ITS WATER REMAINING AND
WAS 1.1 FEET BELOW FULL TARGET POOL LEVEL.

JORDAN DAM HAD INFLOWS OF ONLY 22 PERCENT OF NORMAL... AND HAD
RECORDED THE 8TH DRIEST AUGUST 1-30 ON RECORD... ONLY 1.5 INCHES
OF RAIN (AVERAGE IS 4.6).

KERR SCOTT IN WILKES COUNTY HAD INFLOWS OF 66 PERCENT OF
AVERAGE... WITH VERY LOW DISCHARGE INTO THE YADKIN RIVER.

IF WIDESPREAD CONVECTION DEVELOPS TODAY... THIS WOULD MOISTEN THE
GROUND BEFORE THE TROPICAL REMNANTS ARE FORECAST TO ARRIVE
THURSDAY.
&&

.PREV DISCUSSION...
 (ISSUED 222 AM EDT WED AUG 30 2006)

SHORT TERM /TODAY THROUGH FRIDAY/...
THE AIRMASS IS RELATIVELY UNSTABLE AND VERY MOIST TODAY OVER CENTRAL
NC WITH FORECAST P-WATER EXCEEDING 2.25 INCHES.  A SURFACE TROUGH
SETS UP OVER THE AREA...THOUGH THE MAIN AIRMASS BOUNDARY OR FRONT
LINGERS TO THE NORTH AND WEST...DURING THE DAY.  GREATEST
INSTABILITY IS ACROSS THE SOUTHEAST HALF.  GFS SHOWS A WEAK
PERTURBATION THAT LINES UP WITH DEEP CONVECTION CURRENTLY OVER SOUTH
GA THAT MOVES NE INTO OUR COASTAL PLAIN COUNTIES THIS AFTERNOON.  WE
SHOULD SEE ENHANCED DEEP CONVECTION WITH LIKELIER POPS SOUTHEAST AND
40-60 PCT CHANCES NORTHWEST TODAY.  CLOUDINESS SHOULD MODERATE
TEMPERATURES WITH HIGHS 85-90.

TONIGHT...A COOLER SURFACE BASED LAYER SURGES SOUTH INTO THE
PIEDMONT FROM THE HIGH OVER EASTERN CANADA.  THIS WILL PROBABLY LOCK
IN AN AIRMASS BOUNDARY OVER CENTRAL NC BY THU MORNING...MODELS
SUGGEST NEAR A RCZ-RDU-RZZ LINE OR U.S. HIGHWAY ONE.  CONDITIONS
REMAIN MOIST AND UNSTABLE WITH A LIKELIHOOD OF PCPN.  LOWS 68-74.

THU-THU NIGHT...THIS PERIOD SHOULD BE OCCUPIED WITH THE APPROACH AND
CLOSEST PASSAGE OF ERNESTO.  STRONGEST LOW LEVEL MOISTURE TRANSPORT
..HIGHEST P-WATER AND FRONTOGENETIC FORCING OCCURS FROM THE SE AND
E 18Z THU-06Z FRI.  WE RECEIVE MIXED SIGNALS REGARDING THE HEAVIEST
RAINFALL POTENTIAL WITH UPPER DIVERGENCE TO THE NORTH AND EAST AND
CROSS TRACK SHEAR SUGGESTING HEAVIEST TO THE RIGHT OF THE TRACK.
BUT THE LOW LEVEL BOUNDARY AND LOW LEVEL MOISTURE CONVERGENCE
SUGGESTS HEAVIEST RAINFALL THE EASTERN PIEDMONT AND COASTAL PLAIN.
A TROUGH ALOFT TO THE WEST WITH A 50-60 KNOT JET AXIS OVER THE
SOUTHERN APPALACHIANS SHOULD KEEP THE STORM MOVING AT A STEADY CLIP
PAST OUR LATITUDE.  GIVEN THIS SCENARIO...3-5 INCHES OF RAINFALL IS
OUR BEST ESTIMATE WITH THE HEAVIEST ALONG THE BOUNDARY AND
EAST...POSSIBLY LESSER AMOUNTS ON THE WESTERN BORDER.  THE DIURNAL
TEMPERATURE RANGE SHOULD BE QUITE NARROW WITH HIGHS IN THE 70S TO
AROUND 80 AND LOWS 65-70.

FRIDAY...WE SHOULD SEE A QUICK DECREASE IN RAINFALL COVERAGE SHORTLY
AFTER DAYBREAK.  BUT LINGERING BANDS OF INSTABILITY WILL KEEP A
SCATTERING OF SHOWERS AND ISOLATED THUNDER DURING THE DAY.  POPS
BECOME CHANCY AFTER THE DAYBREAK HOURS.  CLOUDS AND WET GROUND WILL
KEEP TEMPERATURES DOWN. BUT BREAKS LATER IN THE DAY WILL ALLOW
TEMPERATURES TO REACH UPPER 70S TO LOWER 80S.  -RFG

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A LOW PRESSURE TROUGH REMAINS IN THE WAKE OF ERNESTO WITH MODERATE
MOISTURE IN THE LOWEST LAYERS...BUT SUBSIDENCE WARMING AND DRYING
ALOFT CREATING A CAPPED ENVIRONMENT SAT AND TO A LESSER DEGREE WITH
SLIGHTLY MORE MOISTURE IN THE COLUMN ON SUN.  POPS WILL BE MINIMIZED
OVER THE WEEKEND WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES AND
SOMEWHAT HIGHER THAN GUIDANCE SURFACE HUMIDITY EXPECTING RESIDUAL
GROUND MOISTURE.  FOR MON AND TUE...MEDIUM RANGE MODELS FAVOR A
LARGE AMPLITUDE TROUGH EDGING EAST FROM THE MID MISSISSIPPI VALLEY.
THIS SHOULD DESTABILIZE CONDITIONS FOR AN INCREASED CHANCE OF MAINLY
DIURNAL DEEP CONVECTION. TEMPERATURE EXTREMES NEAR NORMAL. -RFG

AVIATION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO POP UP
ALONG THE SURFACE TROF AND IN RESPONSE TO EARLIER OUTFLOW BOUNDARIES
IN THE VERY MOIST AIRMASS IN PLACE. SKY CONDITIONS WILL REMAIN VFR
AND ONLY MVFR VISIBILITIES EXPECTED DUE TO WINDS REMAINING AROUND
5KT WITH A DENSE CLOUD DECK ABOVE. CONVECTION WILL BE TOO WIDELY
SCATTERED TO INCLUDE IN ANY PREVAILING CONDITIONS OVERNIGHT.
NUMEROUS SHOWERS AND STORMS EXPECTED LATER THIS AFTERNOON INTO
TONIGHT AS A SURFACE FRONT SAGS SOUTH ACROSS THE NORTHERN TIER OF
THE AREA TODAY. TOUGH CALL ON WINDS...WHICH WILL BE FROM THE
NORTHEAST  IN AREAS NORTH OF THE BOUNDARY...INCLUDING
INT/GSO/RDU/RWI...BY 00Z THIS EVENING. -MLM

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...
SHORT TERM...BADGETT
CLIMATE...
Hazardous weather outlook, Aug 30, 4:51 AM EST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
551 AM EDT WED AUG 30 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
551 AM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER REGARDING
TROPICAL STORM ERNESTO...WHICH IS EXPECTED TO CROSS CENTRAL NORTH
CAROLINA THURSDAY NIGHT AND EARLY FRIDAY MORNING. THE THREAT OF
HEAVY RAIN AND FLASH FLOODING WILL INCREASE WITH THE APPROACH AND
PASSAGE OF ERNESTO. ISOLATED TORNADOES ARE ALSO POSSIBLE MAINLY IN
THE EASTERN HALF THURSDAY EVENING AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RFG

In the hours before

Special weather statement, Aug 30, 11:50 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1250 PM EDT WED AUG 30 2006

NCZ023>025-040>042-075>077-086-088-089-301815-
ALAMANCE-CHATHAM-CUMBERLAND-DURHAM-HARNETT-HOKE-JOHNSTON-LEE-MOORE-
ORANGE-SAMPSON-WAKE-
1250 PM EDT WED AUG 30 2006

...SHOWERS AND THUNDERSTORMS DEVELOPING OVER MOORE... HOKE... LEE...
AND HARNETT COUNTIES...

AT 1250 PM NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND
THUNDERSTORMS DEVELOPING OVER SOUTHERN MOORE... NORTHERN HOKE...
WESTERN HARNETT... AND SOUTHERN LEE COUNTIES. THE HEAVIEST RAIN WAS
FALLING FROM ABERDEEN TO SOUTHERN PINES... AND NEAR PINEVIEW.

THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TO CONTINUE TO
DEVELOP AND MOVE NORTHEAST ACROSS MUCH OF MOORE... LEE... HARNETT...
WAKE AND JOHNSTON COUNTIES BETWEEN 100 PM AND 230 PM. THIS INCLUDES
AREAS FROM SOUTHERN PINES AND ABERDEEN THROUGH PINEVIEW...
LILLINGTON... ANGIER... AND GARNER.

LOCALLY VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF 1 TO 1.5 INCHES IN
30 TO 45 MINUTES CAN BE EXPECTED WITH THE HEAVIEST STORMS.
OCCASIONAL LIGHTNING WILL POSE A WEATHER HAZARD.

MINOR FLOODING OF LOW LYING AREAS...ALONG CREEKS...STEAMS AND SOME
ROADS CAN BE EXPECTED.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 51 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Harnett

When
August 30, 12:44 PM EST
Where
Harnett County, 7 mi W of Lillington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -78.950

Tree fell on car on Cameron Hill Road west of Lillington.

Thunderstorm Wind, Moore

When
August 30, 12:50 PM EST
Where
Moore County, Southern Pines
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.183, -79.400

Several trees down on 515 Jonston St. on school grounds.

Hail, Moore

When
August 30, 12:50 PM EST
Where
Moore County, Southern Pines
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.183, -79.400

Hail, Guilford

When
August 30, 2:39 PM EST
Where
Guilford County, High Pt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.967, -80.000

Reported on Prospect Street near I-85.

Hail, Guilford

When
August 30, 3:00 PM EST
Where
Guilford County, Greensboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -79.800

Reported on Wendover Ave. at 911 center.

Hail, Guilford

When
August 30, 3:00 PM EST
Where
Guilford County, High Pt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.967, -80.000

Thunderstorm Wind, Guilford

When
August 30, 3:10 PM EST
Where
Guilford County, Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.067, -79.800

One tree reported down on an apartment complex in the city.

Thunderstorm Wind, Wayne

When
August 30, 3:20 PM EST
Where
Wayne County, Goldsboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -77.983

Shingles blown off roofs of several homes in Goldsboro. A warehouse lost a portion of its roof blocking railroad tracks in Goldsboro.

Thunderstorm Wind, Alamance

When
August 30, 3:25 PM EST
Where
Alamance County, 4 mi NE of Swepsonville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.050, -79.317

Trees down and roof torn off a mobile home near HWY 119 and Jim Minor Road. Shed also blown over.

Thunderstorm Wind, Guilford

When
August 30, 3:28 PM EST
Where
Guilford County, Summerfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -79.900

Several trees down with some trees down on power lines.

Thunderstorm Wind, Durham

When
August 30, 3:35 PM EST
Where
Durham County, Bahama
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -78.883

A few trees reported down in northern Durham County.

Thunderstorm Wind, Person

When
August 30, 3:55 PM EST
Where
Person County, Moriah
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -78.833

Roof blown off a tractor barn off Moriah Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530080, 5530081, 5530082, 5530083, 5530084, 5530085, 5530086, 5530087, 5530088, 5530089, 5530090, 5530091.